South Dakota, 2019Flooding in South Dakota, May 24 to 31, 2019
May 24 to 31, 2019 · NWS FSD · 11 events in 7 counties and zones
A widespread rainfall of 2 to 4 inches between May 21 and May 27 led to significant rises on most rivers, worsening of flooding in existing flooded area, and expansion of flooding to more areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A widespread rainfall of 2 to 4 inches between May 21 and May 27 led to significant rises on most rivers, worsening of flooding in existing flooded area, and expansion of flooding to more areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 5:02 AM CST, 58 minutes earlier.
Area forecast discussion, May 24, 5:02 AM CST, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
602 AM CDT Fri May 24 2019
.SHORT TERM...(Today and Tonight)
Issued at 401 AM CDT Fri May 24 2019
Showers and isolated thunderstorms continue to lift across the area
very early this morning - this in association with midlevel theta e
advection overspreading the region out ahead of upper level energy
tracking through western SD. This activity will continue to lift to
the north and east through the morning - exiting our area by late
morning, with clearing skies in the afternoon. A much warmer day in
store as a warm front lifts to the north, resulting in a
southwesterly low level flow by afternoon. This will bring highs
into the mid to upper 70s across the area. With decent mixing and ML
winds averaging 15 to 30 kts, it will also be a breezy afternoon.
Tonight will have mostly clear skies as a surface ridge begins to
build southward into the area. Lows will run in the upper 40s to
lower 50s.
.LONG TERM...(Saturday through Thursday)
Issued at 401 AM CDT Fri May 24 2019
A cool front will slide through our area on Saturday, stalling just
to the south of our CWA by Saturday evening. It will have only minor
effects of temperatures however, with highs still climbing into the
70s. Surface high pressure drifts across the region on Saturday
night and Sunday, keeping it dry, and with winds veering to
southeasterly on Sunday on the backside of the high, temperatures
will climb a couple of degrees over Saturday - mid to upper 70s.
Shower and thunderstorm chances will return by Sunday night and
Monday as low pressure deepens over western Nebraska and lifts
northward through the period. Cannot rule out a stronger storm over
south central SD on Sunday evening where shear and instability is
optimized. A secondary risk of stronger storms exist on Monday
afternoon over northwestern IA with a warm front lifting into the
area in association with the previously mentioned low pressure. It
will remain warm on Monday with highs again in the 70s.
The system slowly pulls away on Tuesday, allowing for cooler air to
drift into the region, with temperatures mostly 60s for Tuesday and
Wednesday. Shower and isolated thunderstorm chances remain into
early on Wednesday as an upper level low slides across the Northern
Plains.
Below normal temperatures linger into Thursday with a
northwesterly upper level flow remaining over the region, then
possible warming by Friday as a more zonal upper level flow develops.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 557 AM CDT Fri May 24 2019
Showers and isolated thunderstorms will end by mid morning, with a
brief period of drizzle possible after the rain ends. IFR
ceilings will improve by late morning. Southwesterly winds will
pick up in the afternoon, gusting 20 to 30 kts at times into early
evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, May 24, 3:41 AM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Fri May 24 2019
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-SDZ038>040-052>056-059>062-065>067-070-071-250945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Union-
441 AM CDT Fri May 24 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NEZ013-014-SDZ050-057-058-063-064-068-069-250945-
Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix-Douglas-Bon Homme-
Yankton-
441 AM CDT Fri May 24 2019
This Hazardous Weather Outlook is for northeast Nebraska, south
central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms are expected to develop on Sunday night. There could be
an isolated severe storm in the evening with large hail and damaging
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Brule
- When
- May 24, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Brule County, 9.09 mi N of Chamberlain to 8.99 mi WSW of Chamberlain
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 43.930, -99.357
Increased releases from upstream dams along with heavy rainfall produced major flooding on the Missouri River at Chamberlain (gage site CBLS2). Several recreational boat ramps were flooded along with the American Creek Recreational Area as the river reached the third highest crest on record (5.87 feet above flood stage) on May 31. The river remained in major flood stage at the end of the month.
Flood, Minnehaha
- When
- May 27, 6:00 PM CST to May 31, 11:59 PM CST
- Where
- Minnehaha County, 5.22 mi NNE of Sherman to 2.36 mi N of Sherman
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.843, -96.453
Split Rock Creek below Jasper (gage site JSPM5) reached a peak of 1.31 feet above flood stage at the end of the month. The main impacts were inundation of agricultural land and additional delays to spring planting in the flood plain. The low water crossing on 250th Street along the Minnesota-South Dakota border was flooded. Minor flooding continued at the end of the month.
Flood, Minnehaha
- When
- May 27, 10:00 PM CST to May 31, 8:00 AM CST
- Where
- Minnehaha County, 1.5 mi W of South Sioux Falls to 0.85 mi SSW of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.520, -96.780
The Big Sioux River at Sioux Falls Western Avenue (gage site WAVS2) reached a crest of 1.49 feet above flood stage on May 29. The main impacts occurred as flood waters returned to greenway parks along the reach of the river through Sioux Falls.
Flood, Lincoln
- When
- May 27, 10:00 PM CST to May 31, 8:00 AM CST
- Where
- Lincoln County, 2.57 mi SW of Sioux Falls to 2.14 mi SSW of Sioux Falls
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -96.760
The Big Sioux River at Sioux Falls Western Avenue (gage site WAVS2) reached a crest of 1.49 feet above flood stage on May 29. The main impacts occurred as flood waters returned to greenway parks along the reach of the river through Sioux Falls.
Flood, Moody
- When
- May 28, 12:30 AM CST to 5:00 AM CST
- Where
- Moody County, 7.22 mi ENE of Flandreau to 6.3 mi ENE of Flandreau
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.101, -96.453
Flandreau Creek near Flandreau (gage site FCRS2) reached a crest of 0.20 feet above flood stage on May 28. The main impact was inundation of agricultural land and additional delays to spring planting in the flood plain.
Flood, Union
- When
- May 28, 3:00 PM CST to May 31, 11:59 PM CST
- Where
- Union County, 4.11 mi SE of Elk Pt to 5.04 mi S of Jefferson
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.640, -96.610
The Big Sioux River near Jefferson (gage site BSJS2) reached a crest of 5.49 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed the spring planting. Minor flooding continued at the end of the month.
Flood, Charles Mix
- When
- May 29, 4:00 AM CST to May 31, 11:59 PM CST
- Where
- Charles Mix County, 1.72 mi W of Pickstown to 1.47 mi W of Marty
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 43.066, -98.564
Increased releases from upstream Fort Randall Dam along with heavy rainfall over the preceding week produced minor flooding on the Missouri River near Greenwood (gage site GRWS2). Agricultural areas near the river were subjected to flooding as the river rose to 0.08 feet above flood stage on May 31. The river remained in minor flood stage at the end of the month.
Flood, Charles Mix
- When
- May 29, 5:00 AM CST to May 31, 11:59 PM CST
- Where
- Charles Mix County, 4.59 mi SE of Greenwood to 4.11 mi ESE of Greenwood
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 42.882, -98.306
Increased releases from upstream Fort Randall Dam along with heavy rainfall over the preceding week produced minor flooding on the Missouri River near Verdel (gage site MRVN1). A few recreational homes were subjected to flooding as the river rose to 0.75 feet above flood stage on May 30. The river remained in minor flood stage at the end of the month.
Flood, Bon Homme
- When
- May 29, 5:00 AM CST to May 31, 11:59 PM CST
- Where
- Bon Homme County, 6.29 mi W of Perkins to 4.55 mi WSW of Perkins
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 42.855, -98.142
Increased releases from upstream Fort Randall Dam along with heavy rainfall over the preceding week produced minor flooding on the Missouri River near Verdel (gage site MRVN1). A few recreational homes were subjected to flooding as the river rose to 0.75 feet above flood stage on May 30. The river remained in minor flood stage at the end of the month.
Flood, Minnehaha
- When
- May 29, 5:00 AM CST to May 30, 9:00 PM CST
- Where
- Minnehaha County, 2.5 mi W of Lyons to 1.5 mi N of Hartford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.720, -96.920
Skunk Creek near Hartford (gage site HTFS2) reached a crest of 0.24 feet above flood stage on May 30. The main impact was inundation of agricultural land, which further delayed the spring planting.
Flood, Union
- When
- May 29, 6:00 AM CST to May 30, 7:00 AM CST
- Where
- Union County, 1.47 mi SSW of Spink to 1.52 mi SW of Richland
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.830, -96.740
Brule Creek near Richland (gage site BCKS2) reached a crest of 0.89 feet above flood stage on May 29. The main impact was inundation of agricultural land which further delayed the spring planting.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 24, 20191 death · 1 event
- Rip Current in Texas, May 24, 20191 death · 1 event
- Rip Current in Florida, May 24, 20191 death · 1 event
- Flooding in Arkansas, May 24 to 31, 2019$9.0 million · 7 events
- Tornado and Flash Flooding in Oklahoma, May 24, 2019$125,000 · EF0 · 58 events
- Flash Flooding and Damaging Winds in Kansas, May 24 to 25, 2019$1.0 million · 61 kt wind · 7 events
- Tornadoes and Flash Flooding in Kansas, May 24 to 26, 2019$13,000 · EF1 · 56 events
- Flash Flooding and Flooding in Texas, May 24, 2019$154,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in North Dakota, May 24, 2019EF1 · 14 events
- Tornadoes and Hail in Minnesota, May 24, 2019EF1 · 10 events
- Flash Flooding and Hail in Kansas, May 24, 20191 in hail · 33 events
- Tornadoes and Flash Flood in Iowa, May 24, 2019EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831350, 831389, 831377, 831378, 831387, 831379, 831354, 831355, 831356, 831383, 831384.